Hello. Having troubles today with blood sugar. It won’t leave the 40s. The amount I have eaten so far should have me in the 300s! Could my Accu check Aviva be completely wrong? I got up to 51 time, but otherwise all 40s. I have to go to work but I’m afraid to drive. Help!
That has happened a few times to us as well.
The cause was never positively identified. My best guess was a complete slowdown of the digestion process for some reason. Nothing else made sense. Maybe a stomach bug that you don’t even feel?
Check the obvious things like any possibility of dosing too much insulin. Which can happen if for example confusing the Humalog bottle with the Lantus bottle. Or dosing 5 units instead of 0.5 units. Or having the time on your Animas pump wrong by 12 hours 'cause it says PM instead of AM and all the basal rates are off by 12 hours. Mostly they sound stupid but things happen. (Meaning yeah - at one point or another all these happened to us.)
Sorry, more info. I’m on the pump and I’ve turned everything down. I just don’t understand it.
An option is a mini-dose of Glucagon.
If carbs are just not having any impact perhaps something to consider?
I have made this mistake when traveling and experienced lots of lows due to my prominent dawn phenomena basal rate bump being delivered 12 hours off.
Have you changed your pump site recently? Perhaps you nicked a blood vessel and your insulin is getting into the bloodstream more quickly than usual. If the start of your lows coincided with a site change, it might be a good idea to change your site again.
What pump are you using? If it’s Medtronic, were you aware of an infusion set recall based on over-infusion of insulin following a site change?
I’ve used this mini-dose glucagon protocol and it worked for me.
Well, I got a hold of my other blood glucose tester and it says 391! That is what it probably should be. I have bolused accordingly. I tried my Aviva Accu Chek at the same time and got 59. What’s up with this stuff!!
Thanks for your help and all the helpful hints. It made me check all of things. I honestly don’t know how you do that glucagon. It makes me throw up violently. No fun in that! I sure hate to throw away my Aviva!!Those things are pricey.
That sounds potentially like a bad batch of test strips. You could always call them to report the issue and see if there was an issue with the batch/lot. They may even offer a replacement. It’s rare, but it does happen.
This is also why I always carry two meters and two batches of test strips when I travel. If I get questionable results from the one - I always do a sanity check on the other.
The same applies to those of us using a CGM. When we get a questionable result, it’s always recommended that we verify with a finger stick and re-calibrate if necessary.
Glucagon is a funny thing, some people react pretty poorly to it, especially when you use the entire vial in an emergency - but at least it can help save your life! The micro-dosing may not affect you near as much because it’s much smaller doses and can be given with the smaller syringes. I’d have a chat with your Diabetes Care Team to see if they’ve had any experience with microdosing glucagon. It can save you trips to the hospital when you’re sick.